Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (18)

1 - 18 of 18 WebM&M Case Studies
Kristine Chin, PharmD, Van Chau, PharmD, Hannah Spero, MSN, APRN, and Jessamyn Phillips, DNP | September 30, 2020

This case involves a 65-year-old woman with ongoing nausea and vomiting after an uncomplicated hernia repair who was mistakenly prescribed topiramate (brand name Topamax, an anticonvulsant and nerve pain medication) instead of trimethobenzamide (brand name Tigan, an antiemetic) by the outpatient pharmacy. The commentary uses the Swiss Cheese Model to discuss the safety challenges of “look-alike, sound-alike” (LASA) medications, the importance of phyiscians employing “soft” skills during medication dispensing, and how medication administration errors can occur in outpatient pharmacy settings, despite multiple opportunities for cross-verification. 

Anne M. Turner, MD, MLIS, MPH| October 1, 2017
A Spanish-speaking woman presented to an urgent care clinic complaining of headache and worsening dizziness, for which the treating clinician ordered an MRI. When the results came in with no concerning findings later that day, the provider used Google Translate to write a letter informing the patient of the results. The patient interpreted the letter to mean that the results were concerning. This miscommunication led to patient distress and extra visits to both urgent care and the emergency department.
Steven R. Kayser, PharmD| September 1, 2015
Following a myocardial infarction, an elderly man underwent percutaneous coronary intervention and had two drug-eluting stents placed. He was given triple anticoagulation therapy for 6 months, with a plan to continue dual anticoagulation therapy for another 6 months. Although the primary care provider saw the patient periodically over the next few years, the medications were not reconciled and the patient remained on the dual therapy for 3 years.
Krishnan Padmakumari Sivaraman Nair, DM| August 21, 2015
A 5-year-old boy with transverse myelitis presented to the rehabilitation medicine clinic for scheduled quarterly botulinum toxin injections to his legs for spasticity. Halfway through the course of injections, the patient's mother noted her son was tolerating the procedure "much better than 3 weeks earlier"—the patient had been getting extra injections without the physicians' knowledge. Physicians discussed the risks of too-frequent injections with the family. Fortunately, the patient had no adverse effects from the additional injections.
William Ventres, MD, MA| March 1, 2014
A teenager presented to an urgent care clinic with new bumps and white spots near her tongue. Although she was diagnosed with herpetic gingivostomatitis, the after-visit summary incorrectly populated the diagnosis of "thrush" from the triage information, which was not updated with the correct diagnosis. The mistake on the printout caused confusion for the patient's mother and necessitated several follow-up communications to clear up.
Urmimala Sarkar, MD, MPH| October 1, 2013
Although the mother of a child, born male who identified as and expressed externally as a girl, had alerted the clinic of the child's preferred name when making the appointment, the medical staff called for the patient in the waiting room using her legal (masculine) name.
John Q. Young, MD, MPP| July 1, 2011
A healthy elderly man presented to his primary care doctor—a third-year internal medicine resident—for routine examination. A PSA test was markedly elevated, but the results came back after the resident had graduated, and the alert went unread. Months later, the patient presented with new onset low back pain and was diagnosed with metastatic prostate cancer.
Abigail Zuger, MD| June 1, 2011
An adolescent girl passed out after a soccer game, and her father, a physician, took her to the pediatrician for tests. The physician father obtained a copy of his daughter’s ECG, panicked because it was not normal, and began guiding his daughter’s medical care.
Ben-Tzion Karsh, PhD| March 1, 2011
A patient requiring orthopedic follow-up after an emergency department visit missed his appointment, and a secretary canceled the referral in the electronic medical record to minimize black marks on the hospital’s 30-day referral quality scorecard. Because the primary physician did not receive notice of the cancellation, follow-up was delayed.
Hardeep Singh, MD, MPH; Dean F. Sittig, PhD; Maureen Layden, MD, MPH| November 1, 2010
At two different hospitals, patients were instructed to continue home medications, even though their medication lists had errors that could have led to significant adverse consequences.
Beth Devine, PharmD, MBA, PhD| April 1, 2010
A medication dispensing error causes nausea, sweating, and irregular heartbeat in an elderly man with a history of cardiac arrhythmia. Investigation reveals that the patient was given thyroid replacement medication instead of antiarrhythmic medication.
Lydia C. Siegel, MD; Tejal K. Gandhi, MD, MPH| January 1, 2009
Four months after surgery, a woman with osteosarcoma receiving outpatient chemotherapy was admitted for possible cellulitis. Discharged home on methotrexate and antibiotics, the patient developed methotrexate toxicity, partly due to a drug interaction.
Ted Eytan, MD, MS, MPH| October 1, 2008
An elderly, non–English-speaking man with diabetes was admitted to the hospital twice in 8 days due to hypoglycemia. At discharge, the patient was instructed not to take any antidiabetic medications. In between hospitalizations, he saw his primary care physician, who restarted an antidiabetic medication.
David N. Juurlink, BPhm, MD, PhD| July 1, 2006
A patient presenting to the ED with chest pain was ruled out for MI, and discharged on an ACE inhibitor. Two weeks later, he returns with a critically elevated potassium level, has a cardiac arrest, and dies.
Anna B. Reisman, MD| December 1, 2004
Feeling "weak" late at night, a patient calls his doctor's office. The covering physician misses a few clues, which might have prompted a different plan.
Mark V. Williams, MD| July 1, 2004
A man sent for a Holter monitor inadvertently arrives at the allergy clinic and receives a skin test instead.